A Comparison of Two Types of Covering-Based Rough Sets Through the Complement of Coverings

  • Yanfang LiuEmail author
  • William ZhuEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9437)


In recent years, many types of covering-based rough set models were established and the study of their relationships was a hot research topic. Covering-based rough sets defined by Zhu and ones defined by Xu and Zhang were compared with each other through binary relations. And the relationships between these two types were further explored by introducing a concept of complementary neighborhood. However, the essential connections between these two types have not been revealed. In this paper, we consider these two types of covering-based rough sets by introducing a notion of the complement of coverings. In fact, these two types are expressed by each other through the complement of coverings. Based on the above results, we analyze a notion of the extension of a covering, which is introduced on the basis of the complement of the covering. Finally, we further explore the structure of these types of covering-based rough set models. This study suggests some internal connections between covering-based rough sets and demonstrates a new research tendency of them.


Covering-based rough set Approximation operators Neighborhood Complement Extension 



This work is in part supported by the National Science Foundation of China under Grant Nos. 61170128, 61379049, 61379089 and 61440047.


  1. 1.
    Chen, D., Wang, C., Hu, Q.: A new approach to attribute reduction of consistent and inconsistent covering decision systems with covering rough sets. Inf. Sci. 177, 3500–3518 (2007)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Inuiguchi, M.: Generalizations of rough sets and rule extraction. In: Peters, J.F., Skowron, A., Grzymała-Busse, J.W., Kostek, B., Świniarski, R.W., Szczuka, M.S. (eds.) Transactions on Rough Sets I. LNCS, vol. 3100, pp. 96–119. Springer, Heidelberg (2004) CrossRefGoogle Scholar
  3. 3.
    Ge, X., Bai, X., Yun, Z.: Topological characterizations of covering for special covering-based upper approximation operators. Inf. Sci. 204, 70–81 (2012)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Kondo, M.: On the structure of generalized rough sets. Inf. Sci. 176, 589–600 (2005)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Lai, H.: Matroid Theory. Higher Education Press, Beijing (2001)Google Scholar
  6. 6.
    Li, F., Yin, Y.: Approaches to knowledge reduction of covering decision systems based on information theory. Inf. Sci. 179, 1694–1704 (2009)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Liu, G., Sai, Y.: A comparison of two types of rough sets induced by coverings. Int. J. Approximate Reasoning 50, 521–528 (2009)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Ma, L.: On some types of neighborhood-related covering rough sets. Int. J. Approximate Reasoning 53, 901–911 (2012)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Mani, A.: Dialectics of counting and the mathematics of vagueness. In: Peters, J.F., Skowron, A. (eds.) Transactions on Rough Sets XV. LNCS, vol. 7255, pp. 122–180. Springer, Heidelberg (2012) CrossRefGoogle Scholar
  10. 10.
    Meng, Z., Shi, Z.: A fast approach to attribute reduction in incomplete decision systems with tolerance relation-based rough sets. Inf. Sci. 179, 2774–2793 (2009)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Pawlak, Z.: Rough Sets. Int. J. Comput. Inf. Sci. 11, 341–356 (1982)CrossRefGoogle Scholar
  12. 12.
    Pawlak, Z.: Rough Sets: Theoretical Aspects of Reasoning about Data. Kluwer Academic Publishers, Boston (1991)CrossRefGoogle Scholar
  13. 13.
    Pomykala, J.A.: Approximation operations in approximation space. Bull. Pol. Acad. Sci. 35, 653–662 (1987)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Qin, K., Gao, Y., Pei, Z.: On covering rough sets. In: Yao, J.T., Lingras, P., Wu, W.-Z., Szczuka, M.S., Cercone, N.J., Ślȩzak, D. (eds.) RSKT 2007. LNCS (LNAI), vol. 4481, pp. 34–41. Springer, Heidelberg (2007) CrossRefGoogle Scholar
  15. 15.
    Restrepo, M., Cornelis, C., Gmez, J.: Duality, conjugacy and adjointness of approximation operators in covering-based rough sets. Int. J. Approximate Reasoning 55, 469–485 (2014)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Restrepo, M., Cornelis, C., Gmez, J.: Duality, partial order relation for approximation operators in covering based rough sets. Inf. Sci. 284, 44–59 (2014)CrossRefGoogle Scholar
  17. 17.
    Restrepo, M., Gómez, J.: Covering based rough sets and relation based rough sets. In: Kryszkiewicz, M., Cornelis, C., Ciucci, D., Medina-Moreno, J., Motoda, H., Raś, Z.W. (eds.) RSEISP 2014. LNCS, vol. 8537, pp. 143–152. Springer, Heidelberg (2014) Google Scholar
  18. 18.
    Skowron, A., Stepaniuk, J.: Tolerance approximation spaces. Fundamenta Informaticae 27, 245–253 (1996)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Slowinski, R., Vanderpooten, D.: A generalized definition of rough approximations based on similarity. IEEE Trans. Knowl. Data Eng. 12, 331–336 (2000)CrossRefGoogle Scholar
  20. 20.
    Tsang, E., Cheng, D., Lee, J., Yeung, D.: On the upper approximations of covering generalized rough sets. In: Proceedings of 2004 International Conference on Machine Learning and Cybernetics, pp. 4200–4203. IEEE Press (2004)Google Scholar
  21. 21.
    Wang, G., Hu, J.: Attribute reduction using extension of covering approximation space. Fundamenta Informaticae 115, 219–232 (2012)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Xu, W., Zhang, W.: Measuring roughness of generalized rough sets induced by a covering. Fuzzy Sets Syst. 158, 2443–2455 (2007)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Yao, Y.Y.: Relational interpretations of neighborhood operators and rough set approximation operators. Inf. Sci. 111, 239–259 (1998)MathSciNetCrossRefGoogle Scholar
  24. 24.
    Yao, Y.Y., Yao, B.: Covering based rough set approximations. Inf. Sci. 200, 91–107 (2012)MathSciNetCrossRefGoogle Scholar
  25. 25.
    Zakowski, W.: Approximations in the space \((u, \pi )\). Demonstratio Math. 16, 761–769 (1983)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Zhu, W.: Topological approaches to covering rough sets. Inf. Sci. 177, 1499–1508 (2007)MathSciNetCrossRefGoogle Scholar
  27. 27.
    Zhu, W.: Relationship between generalized rough sets based on binary relation and covering. Inf. Sci. 179, 210–225 (2009)MathSciNetCrossRefGoogle Scholar
  28. 28.
    Zhu, W., Wang, F.: Reduction and axiomization of covering generalized rough sets. Inf. Sci. 152, 217–230 (2003)MathSciNetCrossRefGoogle Scholar
  29. 29.
    Zhu, W., Wang, F.: A new type of covering rough sets. In: 3rd International IEEE Conference on Intelligent Systems, pp. 444–449. IEEE Press, London (2006)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Open Access This chapter is licensed under the terms of the Creative Commons Attribution-NonCommercial 2.5 International License (, which permits any noncommercial use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license and indicate if changes were made.

The images or other third party material in this chapter are included in the chapter's Creative Commons license, unless indicated otherwise in a credit line to the material. If material is not included in the chapter's Creative Commons license and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder.

Authors and Affiliations

  1. 1.Institute of Information EngineeringLongyan UniversityLongyanChina
  2. 2.Lab of Granular ComputingMinnan Normal UniversityZhangzhouChina

Personalised recommendations